Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 13, 2018, 4:18 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 4:18 PM MST (23:18 UTC)
- Expired
- Jul 13, 2018, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 151 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WGUS55 KFGZ 132318 FFWFGZ AZC005-140215- /O.NEW.KFGZ.FF.W.0006.180713T2318Z-180714T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 418 PM MST FRI JUL 13 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 715 PM MST * At 417 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen over the Waterholes Canyon area. Flash flooding is expected to begin shortly. * Flash flooding will occur in Waterholes Canyon and surrounding areas south of Page near Horseshoe Bend. This includes the following streams and drainages...Fall Creek...and Jackass Creek. This includes U.S. Highway 89 between mile markers 532 and 540. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3681 11143 3671 11147 3672 11163 3683 11156 $$
3 follow-up statements
845 WGUS75 KFGZ 132337 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 437 PM MST FRI JUL 13 2018 AZC005-140215- /O.CON.KFGZ.FF.W.0006.000000T0000Z-180714T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 437 PM MST FRI JUL 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR COCONINO COUNTY... At 433 PM MST, Doppler radar indicated moderate to heavy rain still falling over the area just southeast of Horseshoe Bend, over and just south of the Waterholes Canyon drainage. Flash Flooding is expected in, and south of Waterholes Canyon. This also includes the Fall Creek area. This includes U.S. Highway 89 between mile markers 536 and 540. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3671 11147 3678 11159 3683 11156 3681 11143 $$
443 WGUS75 KFGZ 140029 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 529 PM MST FRI JUL 13 2018 AZC005-140215- /O.CON.KFGZ.FF.W.0006.000000T0000Z-180714T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 529 PM MST FRI JUL 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR COCONINO COUNTY... At 523 PM MST, Doppler radar indicated that rain across the warned area has decreased, with only light showers remaining. Areas in the warned area...including the Waterholes Canyon drainage and Fall Creek, will continue to see flooding through 7:15 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3671 11147 3678 11159 3683 11156 3681 11143 $$
283 WGUS75 KFGZ 140214 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 714 PM MST FRI JUL 13 2018 AZC005-140223- /O.EXP.KFGZ.FF.W.0006.000000T0000Z-180714T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 714 PM MST FRI JUL 13 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 715 PM MST... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat in the warned area near, and south of Waterholes Canyon. LAT...LON 3671 11147 3678 11159 3683 11156 3681 11143 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:52 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 13, 2:52 PM MST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 252 PM MST Fri Jul 13 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms from today through the weekend will be heavy rainfall and localized flooding. && .DISCUSSION...Storms early this afternoon have been slow moving. Fortunately, the lack of vertical shear has also inhibited storm organization thus far, with most cells producing heavy precipitation for a fairly short time before decreasing in intensity. Storms into central/eastern Yavapai County are persisting a little longer and producing larger areas of heavy rain. Expect this trend to continue through the afternoon into early evening, with the majority of storms remaining over/near higher terrain features due to the light steering flow. Hi-res convection allowing models still are fairly consistent in forecasting a cluster of storms moving off the high terrain in western NM through portions of the Little Colorado River valley and the eastern Mogollon Rim this evening. We will maintain elevated precip chances in these areas. Ensemble forecasts show precipitable water values increasing slightly into this weekend, then remaining fairly steady through the early part of next week before perhaps decreasing slightly later next week. At any rate, it is expected that there will be plenty of available moisture for showers and thunderstorms throughout next week. && .AVIATION...For the 00Z package...Expect slow moving showers and thunderstorms with MVFR/IFR conditions during the late afternoon and evening. Generally VFR conditions to persist outside of any storms. Storms anticipated to decrease in overall coverage and intensity after 03Z Saturday, before ramping up again after 17Z Saturday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain over northern Arizona for the next several days. Expect scattered to numerous showers and thunderstorms through the forecast period, especially during the daylight hours. Winds will generally be light, though gusty winds may develop near storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 13, 11:52 AM MST, 4 hours 26 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1152 AM MST FRI JUL 13 2018 AZZ011-131930- Chuska Mountains and Defiance Plateau- 1152 AM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH OF WINDOW ROCK NEAR ROUTE 12 UNTIL 1230 PM MST... At 1149 AM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Oak Springs Valley, or 7 miles southwest of Window Rock. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oak Springs Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3547 10933 3565 10924 3563 10904 3543 10905 TIME...MOT...LOC 1849Z 009DEG 2KT 3558 10915
Special weather statement, Jul 13, 11:55 AM MST, 4 hours 23 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1155 AM MST FRI JUL 13 2018 AZZ015-131945- Western Mogollon Rim- 1155 AM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1245 PM MST... At 1154 AM MST, Doppler radar was tracking a strong thunderstorm near Fort Valley, or 9 miles northwest of Flagstaff. This storm was nearly stationary. Half inch hail will be possible with this storm. Locations impacted include... Fort Valley and Arizona Snowbowl. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3536 11178 3534 11160 3524 11162 3526 11181 TIME...MOT...LOC 1854Z 011DEG 1KT 3531 11172
Special weather statement, Jul 13, 2:34 PM MST, 1 hour 44 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 234 PM MST FRI JUL 13 2018 AZZ008-037-132215- Yavapai County Valleys and Basins-Yavapai County Mountains- 234 PM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR JEROME IN YAVAPAI COUNTY UNTIL 315 PM MST... At 234 PM MST, Doppler radar was tracking a strong thunderstorm near Jerome , or 18 miles northwest of Camp Verde. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Jerome, Potato Patch Campground, Mingus Mountain Campground and Playground Group Campground. LAT...LON 3473 11219 3478 11210 3474 11205 3467 11212 TIME...MOT...LOC 2134Z 311DEG 3KT 3473 11211
Local storm report, Jul 13, 3:43 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM FLASH FLOOD 9 SE CARRIZO 33.90N 110.17W
07/13/2018 GILA AZ EMERGENCY MNGR
CEDAR CREEK PEAKED WITH A 5 FT RISE AND IS
NOW RECEDING.
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:52 AM MST | Special Weather Statement | FGZ | Apache | 38 min |
| Jul 13, 11:55 AM MST | Special Weather Statement | FGZ | 50 min | |
| Jul 13, 1:36 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 13, 2:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 13, 2:34 PM MST | Special Weather Statement | FGZ | Yavapai | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.